Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.
- Posts: 7
- Joined: Wed Sep 16, 2015 3:32 am
I am new to the board and I got diagnosed woth MS last year. I will be starting Tecfidera after having a bad experience with Copsxone. Is there any side effects that I should expect?
- Posts: 5
- Joined: Tue Mar 10, 2015 4:35 pm
I was on tecfidera for a little over a year. I found the side effects a lot easier to handle than those with copaxone (and rebif which was killer for me!) The most prominent side effect I experienced with tec was flushing. I found that taking the doses at roughly the same times would minimize it. When I didn't have the chance to give a good 10-12 hrs between doses I'd have severe flushing that would last from 30 mins to nearly 2 hours. The onset of flushing was really unpredictable for me. If I were to say miss a dose, the next time I dosed I was guaranteed to itch and flush. It would be really awkward taking the morning dose and randomly when I was in class hours later I'd get beet red and insatiably hot and itchy.
Gastro issues are another side effect. I didn't experience it much as far as I know, but I'm also lactose intolerant and tend to cheat periodically and I found the effect was quite similar to that. The stomach problems are supposed to alleviate in a few months as your body comes to adjust to the medication.
I've been off tec for about a month now and waiting to get approval on a new treatment (tysabri I believe). I had an MRI back in June which showed that the tec hadn't been working effectively, I knew this was the case as I had frequent flares over the year while on Tecfidera. I loved not doing needles, having reactions, or feeling like shit constantly like I had on both the injectables. It's too bad I can't keep with the tec, but c'est la vie I suppose.
I hope this helps a bit!
- Posts: 1
- Joined: Wed Feb 10, 2016 11:58 am
I've been on tecfidera for about 6 months. I was just told that I have gone from relapsing to progressive and that tecfidera is ineffective. I've been dealing with the flushing issue and it has gotten bad over the last week or so. Did you just quit the tecfidera cold turkey or did you do it gradually? My doctor is unavailable until next week sometime and I need an answer quick.
- Family Elder
- Posts: 146
- Joined: Thu Apr 15, 2010 2:00 pm
- Location: Ohio
I've been on Tecfidera for close to three years now and thankfully, have had no relapses and side effects are minimal if not non-existent. I find taking it with food staves off any gastrointestinal reactions. When I don't, I pay the price in the morning with diarrhea. My most recent MRIs (cranial, c-spine and thorax) showed no new activity and I feel a ton better than on either Copaxone and Rebif. I too felt like shit three-fours days out of the week on Rebif and I got tired of being a human pincushion.
- Posts: 1
- Joined: Wed Jun 15, 2016 8:27 pm
This is only my 9th day on Tecfidera but just this morning I had terrible diarrhea because I work night shift and last night worked in a different department so I was late taking my meds. Needless to say my stomach has been through it this morning. I was diagnosed with MS in May of 09, and this is my very first time taking any medication. Unless I've had a flare up and need steroids. Anywho, I haven't had the flushing side effect yet, it still may be too early. The only side effect so far has been upset stomach/abdominal pain. Hopefully this is helpful. I'm also new to this site. Feel free to befriend me.
- Family Elder
- Posts: 3388
- Joined: Thu Dec 22, 2005 3:00 pm
Welcome to ThisIsMS, TipsyToker. We are glad you found us.